Background: Drug reactions have been associated with ischemic colitis. Phentermine, an appetite suppressant has been associated with pulmonary hypertension and cardiac valvular diseases. However, association of phentermine with ischemic colitis is rarely reported. Case Report: A 37 year old young female with no past medical problems presented with abdominal pain and bloody diarrhea. Computed tomography (CT) abdomen and pelvis showed pan colitis. Her clinical condition was rapidly deteriorated and she underwent exploratory laparotomy and required total colectomy with ileoproctostomy because of the ischemic bowel. She did not have any risk factors associated with ischemic colitis. Further evaluation revealed that she was taking phentermine for six months for weight reduction. She was gradually improved and discharged from the hospital and did not resume her weight loss medication. Conclusions: Phentermine may be causative of ischemic colitis and further research is needed to establish an epidemiologic link and the underlying mechanism.
|Original language||English (US)|
|Number of pages||3|
|Journal||American Journal of Case Reports|
|State||Published - Dec 1 2009|
- Ischemic colitis
ASJC Scopus subject areas